Opioid-Induced Gastrointestinal Effects in Patients Receiving Palliative Care

  1. management of opioid-induced gastrointestinal effects in patients receiving palliative care



    from pharmacotherapy christopher m. herndon, pharm.d., kenneth c. jackson ii, pharm.d., pamala a. hallin, pharm.d.





    abstract and introduction

    abstract

    opioid-induced gastrointestinal side effects, namely, nausea and constipation, are bothersome yet often easy to manage. due to their widespread frequency, it is imperative that prophylactic and treatment modalities be understood. although many pharmacotherapeutic agents are available with which to prevent or treat these side effects, few randomized, placebo-controlled studies have been conducted in terminally ill patients, thus limiting most treatment decisions to empiric therapies based on extrapolated data. a strong understanding of the pathophysiology of the sequelae is therefore paramount. common agents administered for nausea are butyrophenones, pheno-thiazines, metoclopramide, and serotonin-receptor antagonists. those given to manage constipation are stimulant laxatives and stool softeners, individually or in combination.

    http://www.medscape.com/viewarticle/427442
    •  

close